Hail, Washington
- When
- June 29, 12:23 PM CST
- Where
- Washington County, 0.69 mi S of Germantown
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 43.220, -88.100
Hail with diameter of 0.50 TO 0.75 inches.
Isolated strong thunderstorms developed in the Milwaukee Metropolitan area along or near a lake breeze front or surface trough. Some large hail was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Isolated strong thunderstorms developed in the Milwaukee Metropolitan area along or near a lake breeze front or surface trough. Some large hail was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 29, 8:15 AM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 915 AM CDT Thu Jun 29 2023 .UPDATE... (Issued 915 AM CDT Thu Jun 29 2023) No changes to the forecast at this time. Will continue to monitor convective trends for any development that occurs with the surface front and upper level divergence/proximity of 300 speed max. Expecting axis of CAPE to take shape across southeast half of cwa ahead of the front. Not great consensus amongst the CAM's however the IA?MO complex likely remaining to our south with just cirrus shield spreading across. And then isolated development of TSRA later this afternoon/into early evening. && .SHORT TERM... (Issued 336 AM CDT Thu Jun 29 2023) Today and Tonight: Upstream convection in west-central WI has diminished before approaching or area. However with the low-level WAA overhead, the tail end of the LLJ, and some elevated instability of MUCAPE around 500-1000 J/kg is enough to trigger scattered showers and storms early this morning. Wouldn't be out of the question to see some of the deeper ones spit out some hail with a few larger stones nearing an inch. Thinking this activity will taper off after day break as the WAA slides east. Rain and thunderstorm chances are expected to pick up later this morning and continue through this afternoon as the environment destabilizes/moistens with dewpoints climbing into the 60s and nearing 70F in some spots and the mid-level shortwave trough works its way across the northern half of WI. Models once again struggle on how to handle development through the day with a couple scenarios in play. There are few solutions such as the 00z HRRR, ARW, and NSSL hinting at the thunderstorms ongoing along the western NE/KS border early this morning will merge becoming an MCS and make it into the Midwest later this morning/early afternoon. There is increasing confidence in seeing some form of this solution playing out based on current radar trends. If so this may bring the MCS into IL with the northern edge of the system straddling or even crossing the WI/IL border. However 06z HRRR shows this feature staying south our area. Most 00z hi-res models have spotty storms developing across the eastern portion of the CWA as the surface front pushes through with some deep layer shear and surface CAPE exceeding 1000-1500 J/kg. Any earlier convection may limit the environment, but trends show there may be enough time to recover in between rounds or even no impedance, especially if the MCS stays further south. With any of this activity today a few stronger storms will be possible and cannot rule one or two storms approaching severe levels with the main concerns be larger hail and gusty winds. However, more favorable conditions look to be further south across IA/IL/IN. Lastly, there is still a potential, granted looking less likely at this time, but still a possibility, of the front moving through faster and any of thunderstorm development occurring further south and east of southern WI. Otherwise, today will be very warm with highs topping off in the mid to upper 80s. Would not be surprised to see a few pockets crack 90F. Today is also shaping up to be muggy with the higher dewpoints nosing into southern WI from the increasing southerly flow and favorable moisture transport. Additionally with a frontal boundary moving through expecting surface smoke from the Canadian wildfires to clear up a bit as well. Wagner && .LONG TERM... (Issued 346 AM CDT Thu Jun 29 2023) Friday and Friday night: After the cold front has moved through late Thursday into early Friday morning. Northwest winds and drier air are expected to move into the state. Lift will be low across southern Wisconsin as the trough to the north pulls away toward southeastern Ontario and the approaching trough from the Rocky Mountain west gradually moves through the central Plains. With one system exiting and another just barely entering the state, there looks to be a period of predominately dry weather for southern Wisconsin. This predominately dry weather on Friday is expected to be short lived. Due to some inconsistencies in the timing of the exiting front and the timing of the incoming PVA from the west. There could be some lingering rain/storms in the morning, especially across far southern WI as the frontal boundary slows down and seems to stall out. This boundary is expected to exit the state before it stalls out, which means we will likely see showers/storms across IL Friday. Come Friday evening/night the chances for showers increase again. The chance for developing storms will be the tricker to pin down timing and location wise as they will be more dependent on any movement of the near stationary front to the south and incoming PVA from the west. Some models like the GFS try to bring upper level PVA much further north into southern WI, while others keep the better lift much further south. The GFS and NAM also happen to be the faster of models which could shorten this window of dry weather. Despite some of these discrepancies, kept Friday morning and afternoon mostly dry for much of southern WI. Areas along the WI/IL border will see small POPs for much of the day in the event there is a wayward shower/storm that lingers along the front. Saturday through Thursday: The Holiday weekend will be plagued with chances for showers and thunderstorms. To kick off the weekend, that area of low pressure moving through the central Plains is expected to advect into the southern Great Lakes Region. Guidance has come into further agreement on the track of this low pressure system as it traverses the area. While there are still some disagreements on timing, the low pressure system looks to pass just south of the state across IL/IN. What this does for southern Wisconsin is keep the better lift, moisture, and dynamics to the south. Which in turn will keep chances for rain/storms low. Areas along the WI/IL border will have the greater chances for rain with areas closer to central WI having much lower chances through the weekend. Being on the northern side of this low pressure system does mean that skies will likely be overcast and that there will be chances for multiple rounds of rain. So whiles its not an all day all night rain, some locations may be dodging on and off rain. While there will be chances for thunderstorms over the weekend, the chances for any strong or severe storms will be very low to near zero for all of southern WI. Given that this is a holiday weekend, it goes without saying when thunder roars go in doors. Any thunderstorms can still pose a risk during outdoor activities regardless of if they are severe or not. Monday and Tuesday (the 3rd and 4th respectively) is where the forecast becomes a bit more uncertain. As low pressure exits the southern Great Lakes Region Sunday, an upper level ridge will quickly move through Monday. This ridge appears to be fairly weak with many shortwaves troughs running over the top of it. Timing and location will play a big roll in where the best set up for scattered and isolated rain showers develop. Winds initially out of the north to northwest behind the exiting low pressure system Monday will shift to southerly late Monday into Tuesday which is expected to bring some warmer and more moist air into the state. Overall looking like another situation similar to earlier in the week, where low chance POPs (15-35ish percent) will blanket southern WI. This is mostly just due to the uncertainty still present with these shortwaves troughs and available moisture. As it stand now, Monday looks drier than Tuesday. Given how many eyes are on the forecast during this time period, make sure to stay up to date with the forecast. Expect that as Monday and Tuesday draws closer for the forecast to change. As for the rest of the extended forecast, there are signals for more chances for rain/storms for the middle/end of the week. Still a lot of uncertainty as guidance has varying perspectives on how this next trough moves through the central CONUS. Friday through Wednesday expect temperatures to be near to slightly above normal with highs in the low 80s to low 90s. Sunday looks to be the coolest day of the extended at this time with some upper 70s seeking in. Patterson && .AVIATION... (Issued 915 AM CDT Thu Jun 29 2023) Expecting smoky conditions producing widespread IFR vsbys to improve through the day with an uptick in the southerly flow and a frontal boundary swinging through. Otherwise, there will be off and on, spotty shower and thunderstorm chances through the evening. Difficult to pinpoint exactly where development will occur, but the eastern terminals (SBM, UES, MKE, and ENW) are looking to have the better potential to be impacted by any of thunderstorm activity. Chances look to diminish behind the front later this evening and VFR conditions and lighter westerly winds are expected overnight into Friday morning. && .MARINE... (Issued 336 AM CDT Thu Jun 29 2023) Southerly winds will increase today as low pressure inches passes to the north and drags a front across the Western Great Lakes. Winds will shift westerly tonight and weaken behind the frontal passage through Friday. Broad area of high pressure builds in through the weekend and may bring breezy northerly winds across Lake Michigan. Wagner && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 1206 PM CDT Thu Jun 29 2023 WIZ046-047-051-052-056>060-062>072-301715- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1206 PM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Rest of Today and Tonight The Air Quality Advisory from the Wisconsin Department of Natural Resources continues for particulate matter due to wildfire smoke continues. Chance of thunderstorms today with the potential for some stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Thursday The Air Quality Advisory from the Wisconsin Department of Natural Resources continues for particulate matter due to wildfire smoke continues until Noon Friday. Additional daily thunderstorm chances will be possible into the holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed if any stronger storms develop today and this evening. LMZ643>646-301715- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1206 PM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Rest of Today and Tonight A Marine Dense Smoke Advisory is in effect until 5 PM. Wildfire smoke will reduce visibility to 1 nautical mile or less at times. Chance of thunderstorms today with the potential for a few stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Thursday Additional daily thunderstorm chances expected through the holiday weekend. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-301715- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 1206 PM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Rest of Today and Tonight A Marine Dense Smoke Advisory is in effect until 5 PM. Wildfire smoke will reduce visibility to 1 nautical mile or less at times. Chance of thunderstorms today with the potential for a few stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Thursday Additional daily thunderstorm chances will be possible through the holiday weekend. www.weather.gov/mkx
The Milwaukee radar (KMKX), 46 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
3 hail. Local standard time, as filed.
Hail with diameter of 0.50 TO 0.75 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105293, 1105294, 1105295.